Pearls of Wisdom: Why the Myalgias on a Statin?
Question: Heckel, a 56-year-old male smoker, is having a routine hypertension follow-up visit. He started taking atorvastatin 10 mg/d about a month ago for an elevated LDL (196 mg/dL). He has been compliant with his medication and his hypertension is well controlled. However, Heckel noted that when he went away for a weekend to visit his mother and forgot to take his statin, the myalgias went away. When he returned home and restarted the statin, myalgias returned. You are going to check his creatine phosphokinase (CPK) levels.
Is there something else you might consider checking?
- Lactate dehydrogenase (LDH)
- Erythrocyte sedimentation rate (ESR)
- Thyroid stimulating hormone (TSH)
- Vitamin D
- What he is drinking while traveling
What is the correct answer?
(Answer and discussion on next page)
Louis Kuritzky, MD, has been involved in medical education since the 1970s. Drawing upon years of clinical experience, he has crafted each year for almost 3 decades a collection of items that are often underappreciated by clinicians, yet important for patients. His “Pearls of Wisdom” as we like to call them, have been shared with primary care physicians annually in an educational presentation entitled 5TIWIKLY (“5 Things I Wish I Knew Last Year”…. or the grammatically correct, “5 Things I Wish I’d Known Last Year”).
Now, for the first time, Dr Kuritzky is sharing with the Consultant360 audience. Sign up today to receive new advice each week.
Answer: Vitamin D
The most recent lipid guidelines have expanded the number of patients for whom statins are indicated. With an already large population of patients being treated with statins, clinicians are likely on the lookout for rhabdomyolysis, one of the dreaded complications. Fortunately, rhabdomyolyisis is a rare syndrome. Nonetheless, myalgia symptoms are quite common and should be routinely evaluated with measurement of creatine phosphokinase (CPK) levels.
Statin labeling indicates that CPK levels >10 times the upper limit of normal merit drug discontinuation. Although the positive impact of statins for the treatment of dyslipidemia and for the secondary prevention of cardiovascular disease is impressive, adverse effects such as myalgia—even when CPK is not markedly elevated—can be limit the treatment regimen. Indeed, if myalgias or muscle weakness were compromising a patients ability to exercise, it would require close scrutiny to weigh the relative benefits of the statin versus the exercise.
How do Statins Induce Myopathy?1
Myalgias, subsequent to treatment with statins, can be of various origins:
- Drug-induced by the statin itself.
- Independently incurred (eg, by another myalgic disorder, such as dermatomyositis, polymyalgia rheumatica, fibromyalgia, or hypothryoidism)
- Induced by another medication (eg, tadalafil)
- Induced by a drug interaction that elevates statin levels (ie, CYP 3A4 inhibitors, such as amlodipine or grapefruit juice)
- Related to vitamin D insufficiency.
Vitamin D Deficiency
Although most patients with vitamin D deficiency are asymptomatic, hypovitaminosis D can be associated with muscle symptoms. In a recent clinical trial, Ahmed et al2 evaluated 621 consecutive statin-treated patients attending a university lipid clinic. All patients were euthyroid and none were taking vitamin D supplements.
Additionally, CPK levels were <10 times the upper limit of normal in all patients.
Statin Myalgia & Vitamin D: Results2
Comparing vitamin D levels in patients who were experiencing myalgias versus those who were asymptomatic showed some interesting findings.
- Mean 25-hydroxy (25-OH) vitamin D levels—the current standard for measurement of vitamin D adequacy—were statistically significantly lower in the group of subjects who were experiencing myalgias on statin than asymptomatic patients (28.7 ng/mL vs 34.3 ng/mL).
- The proportion of persons with subnormal vitamin D levels (defined as 25-OH vitamin D <32 ng/mL) was significantly greater amongst experiencing myalgias than asymptomatic subjects (64% vs 43%).
- Furthermore, at 3 months, 92% of myalgic vitamin-D deficient subjects who underwent vitamin D repletion (50,000 units/week) whilst continuing their statin experienced resolution of myalgia.
A similar but smaller case series3 reported in a letter to the editor to Clinical Endocrinology also reported that most vitamin D deficient patients experiencing myalgias on statins experienced symptom resolution upon vitamin D repletion.
Statin Myalgia & Vitamin D: Intervention Results2
You may ask, “How do you know that it wasn’t the vitamin D deficiency itself that was responsible for the myalgias and not the statin?” Experts have opined that since the patient was in all likelihood vitamin D deficient prior to taking the statin and did not have myalgias, but began to have myalgias promply after initiating the statin, it must more likely be a statin-vitamin D deficiency collaboration that is responsible for the symptoms.
What’s the “Take Home”?
For many patients, the therapeutic benefits of statin treatment are very important. When use of a statin is necessary, we don’t want treatment-limiting adverse effects to compromise successful utilization. Some patients who might be disinclined to continue their statin due to myalgias may be victims of comorbid vitamin D deficiency, which is readily remediated by vitamin D supplementation and usually results in cessation of myalgias.
- Golomb A, Evans MA. Statin adverse effect: a review of the literature and evidence for a mitochondrial mechanism. Am J Cardiovas Drugs. 2008;8(6):373-418.
- Ahmed W, Khan N, Glueck CJ, et al. Low serum 25 (OH) vitamin D levels (<32 ng/mL) are associated with reversible myositis-myalgia in statin-treated patients. Transl Res. 2009;153(1):11-16.
- Lee P, Greenfield JR, Campbell LV. Vitamin D insufficiency—a novel mechanism of statin-induced myalgia? Clin Endocrin (Oxf). 2009;71(1):154-155.